West Virginia, 2012Hail and Damaging Winds in West Virginia, June 22, 2012
June 22, 2012 · NWS RLX · 5 events in 4 counties and zones
A surface cold front had crossed during the morning on the 22nd. Yet, dew points dropped only into the mid 60s during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface cold front had crossed during the morning on the 22nd. Yet, dew points dropped only into the mid 60s during the afternoon. Thunderstorms formed during the afternoon in western West Virginia near the lingering frontal boundary aloft.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 22, 1:17 PM EST, 21 minutes earlier.
Area forecast discussion, Jun 22, 1:17 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
217 PM EDT FRI JUN 22 2012
.SYNOPSIS...
HIGH PRESSURE CROSSES THIS WEEKEND. STRONG COLD FRONT CROSSES
MONDAY...FOLLOWED BY COOL HIGH PRESSURE THROUGH MIDDLE OF NEXT
WEEK. A WARM FRONT WILL ARRIVE AND THEN BECOME STATIONARY LATE WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
THUNDERSTORMS BETWEEN SFC FRONT PUSHING JUST E OF THE AREA EARLY
THIS AFTERNOON...AND H85 FRONT JUST CROSSING THE OHIO RIVER...WILL
MOVE E ACROSS WV THIS AFTERNOON...EXITING THE AREA NEAR SUN SET AS
THEY START TO WANE. ENOUGH INSTABILITY...AROUND 1500 KJ / KG...AND
FLOW EXIST FOR SMALL HAIL AND STRONG WIND GUSTS...MOSTLY SPS
MATERIAL. MORNING POST FRONTAL CU FORMED LATE MORNING BEHIND SFC
FRONT...W OF THE MOUNTAINS. THUS LIKE MODEL IDEA THAT ENOUGH DRYING
MAKES IT THIS FAR TO PRECLUDE THIS SATURDAY. HOWEVER...DO EXPECT
FOG MAINLY IN THE VALLEYS ESPECIALLY WHERE IT RAINS. OTHERWISE NICE
DAY SATURDAY AS HIGH PRESSURE BUILDS INTO THE AREA.
DID NOT SEE MUCH ROOM FOR IMPROVEMENT TO TEMPERATURES IN LIGHT OF
THE LATEST GUIDANCE AND MASS FIELDS.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AFTER A BRIEF BREAK IN THE HEAT AND HUMIDITY SATURDAY...TEMPS AND
HUMIDITY WILL INCREASE A BIT ON SUNDAY AS THE HIGH PRESSURE MOVES
OFF TO THE EAST. THIS COMBINED WITH WEAK UPPER DISTURBANCES WILL BE
ENOUGH TO SPARK OFF ISOLD CONVECTION ON SUNDAY...PARTICULARLY ACROSS
THE HIGHER TERRAIN. OTHERWISE...A STRONGER COLD FRONT WILL APPROACH
THE REGION ON MONDAY...TRIGGERING ANOTHER ROUND OF SCATTERED SHOWERS
AND THUNDERSTORMS. STILL A BIT TOO EARLY FOR CERTAIN...BUT SOME OF
THE STORMS COULD BE STRONG...PARTICULARLY OVER THE NORTHERN ZONES.
BEHIND THE FRONT...MUCH COOLER AND DRIER AIR WILL MOVE INTO THE
REGION FOR TUESDAY...FOR A MUCH NEEDED RELIEF FROM THE OPPRESSIVE
HEAT.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
PATTERN WILL SWITCH TO ONE DOMINATED COOLER...DRIER NORTHWESTERLY
FLOW AS AN UPPER TROUGH DEEPENS ALONG THE ATLANTIC COAST. THIS WILL
BRING A BREAK IN THE OPPRESSIVE HEAT AND HUMIDITY AS OF
LATE...HOWEVER...IT WILL BE SHORT LIVED AS THE WORK WEEK
PROGRESSES...AS UPPER HEIGHTS WILL GRADUALLY BUILD IN RESPONSE TO
YET ANOTHER APPROACHING LOW FROM THE WEST. THIS WILL ONCE AGAIN LEAD
TO HOT AND HUMID CONDITIONS WITH SHOWERS AND THUNDERSTORMS TOWARDS
THE END OF THE FORECAST PERIOD.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SFC COLD FRONT ESSENTIALLY THROUGH THE AREA AS OF 18Z BUT UPPER
LEVEL FRONT CROSSING THE OHIO RIVER JUST BEHIND THE BROKEN LINE OF
THUNDERSTORMS THAT WERE IN WESTERN WV AND NE KY. THUNDERSTORMS PASS
JUST S OF HTS FIRST HOUR...AND MAY BUILD N INTO HTS AREA AS THEY GO
BY. THUNDERSTORMS MOST LIKELY TO AFFECT CKB AND CRW SECOND
HOUR...19-20Z. THUNDERSTORMS MOST NUMEROUS IN THE MOUNTAINS 20-22
OR 23Z. HOWEVER...SCATTERED THUNDERSTORMS ANYWHERE AHEAD OF THE
MAIN LINE OF THUNDERSTORMS THIS AFTERNOON MAY IMPACT TAF SITES AS
WELL.
VALLEY FOG WILL BECOME LOCALLY DENSE TONIGHT...MAINLY WHERE IT RAINS
WHICH WILL BE PRIMARILY IN AND NEAR THE MOUNTAINS. DRIER AIR
ARRIVING BEHIND THE COLD FRONT WILL MAKE FOR VFR SATURDAY.
NW SFC FLOW WILL BE A BIT GUSTY THIS AFTERNOON AND THEN VEER TO N AS
IT DIMINISHES AND THEN GOES CALM TONIGHT...THEN LIGHT NE
SATURDAY. LIGHT NW FLOW ALOFT WILL BECOME LIGHT N TONIGHT.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING OF RW/TRW MAY VARY. TIMING AND DENSITY
OF FOG TONIGHT MAY VARY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z SATURDAY...
NO WIDESPREAD IFR CONDITIONS ARE EXPECTED AT THIS TIME.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...TRM/SL
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, Jun 22, 2:13 AM EST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
313 AM EDT FRI JUN 22 2012
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-230715-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
313 AM EDT FRI JUN 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 22, 12:25 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
125 PM EDT FRI JUN 22 2012
WVZ016>018-221800-
CALHOUN WV-ROANE WV-WIRT WV-
125 PM EDT FRI JUN 22 2012
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROANE...SOUTHERN WIRT
AND WESTERN CALHOUN COUNTIES...
AT 123 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF SPENCER...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR LUCILLE AROUND 130 PM...CHERRY AROUND 140
PM...CRESTON AROUND 150 PM AND ANNAMORIAH AROUND 200 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3880 8113 3884 8152 3890 8153 3892 8150
3896 8155 3898 8153 3903 8154 3904 8120
3904 8118 3903 8117 3904 8115 3904 8112
09Special weather statement, Jun 22, 12:41 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
141 PM EDT FRI JUN 22 2012
KYZ102-103-105-WVZ005-221815-
BOYD KY-CARTER KY-LAWRENCE KY-WAYNE WV-
141 PM EDT FRI JUN 22 2012
...A STRONG THUNDERSTORM WILL AFFECT BOYD...NORTHERN LAWRENCE...
SOUTHEASTERN CARTER AND WESTERN WAYNE COUNTIES...
AT 138 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WEBBVILLE...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR BUCHANAN AROUND 200 PM AND CENTERVILLE AROUND
215 PM.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3832 8286 3830 8242 3805 8248 3814 8291
3816 8292
09Special weather statement, Jun 22, 1:12 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
212 PM EDT FRI JUN 22 2012
WVZ016-018-027>029-037-221915-
BRAXTON WV-CALHOUN WV-CLAY WV-GILMER WV-NICHOLAS WV-ROANE WV-
212 PM EDT FRI JUN 22 2012
...A STRONG THUNDERSTORM WILL AFFECT BRAXTON...CALHOUN...GILMER...
NORTH CENTRAL NICHOLAS...NORTHERN CLAY AND SOUTHEASTERN ROANE
COUNTIES...
AT 202 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF GRANTSVILLE...MOVING EAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS AND OTHER DEVELOPING AFTERNOON STORMS. VERY HEAVY RAIN WILL
FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR STUMPTOWN...NICUT...TANNER...AND NEBO
AROUND 220 PM...NORMANTOWN...SHOCK...NEBO...AND IVYDALE AROUND 225
PM...NORMANTOWN AND ROSEDALE AROUND 230 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
26 AND 83.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3842 8073 3851 8122 3853 8120 3853 8125
3866 8130 3899 8103 3899 8069 3890 8060
3886 8058 3887 8056 3885 8054 3886 8053
3883 8047
08Special weather statement, Jun 22, 1:34 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
234 PM EDT FRI JUN 22 2012
WVZ030-221900-
LEWIS WV-
234 PM EDT FRI JUN 22 2012
...A STRONG THUNDERSTORM WILL AFFECT LEWIS COUNTY...
AT 229 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF GLENVILLE...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR CAMDEN AROUND 240 PM...SAND RUN AROUND 245
PM...WESTON AROUND 250 PM...STONEWALL JACKSON LAKE STATE PARK AROUND
255 PM AND WALKERSVILLE AROUND 300 PM.
THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
84 AND 105.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3882 8042 3890 8060 3899 8069 3899 8070
3904 8072 3910 8073 3909 8071 3911 8069
3914 8052 3910 8035
08Thunderstorm Wind, Wayne
- When
- June 22, 1:38 PM EST
- Where
- Wayne County, 0.75 mi S of Ferguson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 38.069, -82.430
Trees fell onto power lines along Donathan Branch.
Thunderstorm Wind, Kanawha
- When
- June 22, 2:05 PM EST
- Where
- Kanawha County, 0.49 mi E of Lower Falls
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.369, -81.841
Trees were blown down along Shadyside Drive.
Thunderstorm Wind, Barbour
- When
- June 22, 2:30 PM EST
- Where
- Barbour County, 1.07 mi SSE of Galloway
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.215, -80.113
Trees were blown down along Camp Run Road.
Thunderstorm Wind, Kanawha
- When
- June 22, 3:15 PM EST
- Where
- Kanawha County, 4 mi NE of Pratt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.241, -81.328
Trees were knocked down along Hughes Creek.
Hail, Fayette
- When
- June 22, 4:20 PM EST
- Where
- Fayette County, Mt Hope
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.880, -81.170
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Dakota, June 22, 2012$730,000 · EF2 · 4 events
- Hail and Damaging Winds in New Jersey, June 22, 20121 injured · $547,000 · 1.75 in hail · 30 events
- Hail and Damaging Wind in Wyoming, June 22, 2012$640,000 · 2.75 in hail · 6 events
- Hail and High Wind in Nebraska, June 22 to 23, 20121 injured · $305,000 · 1 in hail · 10 events
- Hail and Damaging Winds in Maryland, June 22, 2012$111,000 · 1 in hail · 36 events
- Flood and Hail in Connecticut, June 22, 2012$145,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Nebraska, June 22, 2012$186,000 · 1.5 in hail · 8 events
- Hail and Damaging Winds in Virginia, June 22 to 30, 2012$39,000 · 1 in hail · 30 events
- Damaging Wind and Lightning Strikes in Massachusetts, June 22, 20121 injured · $65,000 · 4 events
- Hail and Damaging Wind in Delaware, June 22, 2012$100,000 · 54 kt wind · 3 events
- Flash Flooding in New Jersey, June 22, 2012$100,000 · 2 events
- Flash Flood and Hail in Rhode Island, June 22, 2012$85,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390591, 390593, 390595, 390597, 390596.